Maine, 2019

Winter Storm in Maine, March 21 to 23, 2019

March 21 to 23, 2019 · NWS GYX · 3 events in 3 counties and zones

On March 21st a an upper trough was swinging through the Great Lakes, becoming negatively tilted over the Northeast. Surface low pressure formed off the Mid Atlantic in response and quickly began to deepen at all levels.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On March 21st a an upper trough was swinging through the Great Lakes, becoming negatively tilted over the Northeast. Surface low pressure formed off the Mid Atlantic in response and quickly began to deepen at all levels. Snow developed ahead of the low pressure late on the 21st and continued into the 23rd. Low pressure eventually tracked into central Maine, which introduced some warmer air and mixed precipitation towards the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 21, 7:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 21, 7:22 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
822 PM EDT Thu Mar 21 2019

.SYNOPSIS...
Low pressure moving up from the Carolinas will track north to
coastal Maine on Friday, deepening rapidly as it does so. Rain
will quickly spread into the area tonight after midnight across
most of New Hampshire and western Maine, though the highest
elevations may see snow through the overnight. Low will make its
closest approach Friday will an end of widespread precipitation
as drier air aloft moves overhead. Colder air and gusty winds
move in from the west Friday night and Saturday. Snow showers
will break out across much of New Hampshire and western
Maine, with moderate accumulations possible in the higher
terrain.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
800 PM Update...
Much of 00z obs missing across the northeast this evening
obviously due to some sort of comms problem. So unable to adjust
temps/tds/rh/apprnt temp grids. Planning to update these grids
once data starts flowing again. Aside from that have tweaked
pops in western zones where showers continue to flirt with the
Connecticut Valley and should remain light and spotty through
the midnight. Area of rain which will push into the region from
the south later tonight just approaching Long Island and
southern New England and should reach southern zones shortly
after midnight. No major changes to current forecast planned
attm.

Prev Disc...
Significant cyclogenesis is expected tonight as an Arctic S/WV
trof phases with upper low moving Ewd towards the Mid Atlantic.
Low pressure around 1000 mb currently will fall into the 970s by
the time it reaches the Gulf of ME Fri.

The initial surge of WAA N of the low will lead to some
scattered showers...though these are mostly expected to
evaporate before reaching the ground and/or stay W of the area.
The best chance to see any precip will be over the CT River
Valley. The main area of precip will be arriving mainly after
midnight from S to N. Current wet bulb temps are around 40
degrees for most of the lower elevations...and there is really
no mechanism to cool those areas until low pressure slips E of
your longitude. That means the dominant ptype is expected to be
rain overnight. The story is different for higher elevations
however. The warm nose is forecast to be around 900 mb...with
temps above that cooling fairly quickly. Above 4000 ft or so
should be all snow...but the band from 1500 to 4000 ft could be
very close to isothermal around 0C for much of the night. A tick
colder could mean plenty of elevation snow vs a change to rain.
I only have plowable amounts in the highest of the Whites and
Wrn ME mtns...with an inch or less outside of that down to
around 1500 ft. Again will have to watch temps aloft closely...a
slightly farther E low pressure that deepens quickly could lead
to some bust potential and an increase in snow totals.

Otherwise some moderate to heavy rain will move thru S of the
mtns...and an isolated rumble of thunder cannot be ruled out
either.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry slot will quickly lift thru the forecast area Fri
morning...especially S of the mtns. This will bring an end to
significant accumulation of precip for those areas. Ultimately
looks like less than 1 inch QPF for most...which should not
create too many issues on area rivers. The biggest threat will
be W central ME...where around 1 inch may be enough to move ice
and increase the risk for jams.

Will also be seeing temps aloft cooling quickly as low pressure
peaks in intensity. That will transition precip in the mtns back
to snow...for places that changed over to rain in the first
place. Especially later in the day and overnight low level
moisture increases again...and H7 low will swing S of the
forecast area and frontogenesis on the NW side will move thru.
The mtns will be seeing widespread upslope snow showers...but
even in the lower elevations the H7 low may be enough to coat
the ground across Srn NH as colder air sneaks in from the SW.
Fri night into Sat will see the bulk of the snow accumulation in
the higher terrain...and advisories may be warranted if signals
continue for a moderate snowfall.

Finally early Sat morning CAA will start to increase mixing
height...and winds will become gusty. Though the bulk of the
wind holds off until after 8 am...a few gusts between 30 and 40
mph are possible.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High Impact Weather Potential:

* Continued light snow accumulations in the upslope regions of the
  mountains on Saturday.

* Wind gusts may approach advisory levels in a few locations on
  Saturday.

* Some potential for wintry precipitation late Monday/Monday night
  associated with a surface cold front.

--Pattern and Implications--

The upper level flow pattern early this afternoon is largely
dominated by a ridge-trough setup across North America with longwave
trough over eastern North America being reinforced south of mid
level vortex centered west of Greenland.  Sprawling ridge along the
west coast is being squeezed by energy diving into the southwestern
United States. The downstream flow pattern is not blocked /+NAO/ so
while the overall flow pattern favors colder than normal
temperatures with flow off the Pacific largely blocked...the shots
of cold are transient.  In terms of impactful weather, this comes
with each re-enforcing shot of the eastern trough.  The first is
ongoing now...with developing east coast low pressure system still
impacting this region to open the long term period on Saturday.
Quiet weather looks to overspread the region behind this low for
Sunday and early next week...with next approaching northern stream
cold front potentially bringing precipitation to the region later
Monday and Monday night.  Quiet weather again looks to dominate the
end of this forecast period.

--Daily Details--

Saturday:  Guidance consensus places low pressure over downeast
Maine to start the day with some discrepancies with regards to it/s
strength.  Regardless...the low lifts north and east into the
Canadian maritimes during the day with cool and moist cyclonic flow
continuing across the GYX forecast area through the day.  Expect
daybreak rain and snow shower activity to become increasingly
confined to upslope areas of the NH and western ME mountains. T8s
will be around -10C with T9s falling towards -5C in NH...and to
around -2C in western ME.  With the clouds...expect highs around 30
in the mountains...but downsloping should assist in bringing areas
over southern NH and coastal ME above 40.

Snow Accums: Model soundings across the upslope areas suggest a
pretty shallow precipitation production region...but it does reach
into the dendritic growth zone.  Thus...expect it to snow all day in
upslope areas...but likely only 1-2" /a bit more over the higher
terrain/ additional snowfall with somewhat marginal boundary layer
temperatures indicating that road conditions will likely improve
during the day.

Wind:  Gradient will be robust...with statistical guidance showing
15-20kts sustained winds at many locations...which typically puts us
close to advisory level wind gusts.  Pressure rise center looks to
be over Vermont at daybreak...pushing out over the Gulf of Maine
through the day.  Cold air advection will largely be over...but with
proximity of upper level low...we/ll have good lapse rates and
plenty of mixing potential.  The gradient supports 30-40kts at H9.
Thus...the setup suggest a windy...but likely just short of advisory
level wind day.  Could see a few isolated power outages...but we/re
pretty resilient to the NWerly flow direction.  No need for wind
headlines with this package.

Sunday-Sunday Night: High pressure build south of the region with
with polar front nearing the forecast area from the north by
daybreak Monday.  Thus...expect a respite in the active weather with
T9s in the -2C/north to +3C/south range /due to weak warm advection
from the day previous/ suggesting highs in the 40s to lower 50s from
north to south.

Monday-Tuesday: There is good deterministic/ensemble guidance
agreement that a potent cold front will be near the international
border to begin the day on Monday with the next surge of
polar/arctic air poised to the north.  Differences develop with
regards to an upstream shortwave located over the Ohio Valley Monday
morning and whether this teams up with the front to bring a light
precipitation event to our forecast area Monday afternoon and night
/21.00Z EC/ or whether the wave passes south of New England with the
front largely moving through our area dry.  Given the current
setup...will move above the larger model consensus and indicate
chance PoPs...but await some more clarity in the guidance before
making more substantial changes. Precipitation over much of the area
could very well take the form of snow if it occurs...but any accums
look light at this time. Of much higher confidence is a cooling
trend with robust cold advection Monday night resulting in a well-
below normal temperature day on Tuesday.

Wednesday:  Expansive area of high pressure across the Great Lakes
on Tuesday is well agreed upon by the guidance to edge into the
forecast area to end the period on Wednesday.  This promises a
return to dry conditions.  In terms of temperatures...GFS/EC
ensemble guidance already points to a -2 sigma signal in the T8
field.  Thus...agree with the CPC 6-10 day outlook of below normal
temperatures to end this forecast period...which is well captured in
the statistical guidance.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term...Initial warm advection is producing a few very
light SHRA...but not expected to significant impact any
terminals thru about 06z. Main area of RA and low CIGs will
quickly move Nwd around that time. IFR conditions will develop
from S to N between 06z and 09z. Around that time period LLWS
will also develop as SE winds increase between 1500 and 2000 ft.
RA and LLWS will continue thru Fri morning when dry slot lifts
thru the area. Low CIGs will likely continue into the afternoon
and evening when Wly flow starts to scatter out low level
moisture. Significant period of upslope SHSN is expected to
develop late Fri too. Local IFR in SHSN will be
possible...especially at LEB and HIE.

Long Term...
Conditions improve to VFR on Saturday outside of the mountains with
IFR/MVFR SHSN likely continuing at HIE and possibly at LEB.
Northwesterly wind gusts to 35 knots are possible during the day as
well. VFR likely for Sunday through early Monday with some potential
for a period of MVFR/IFR restrictions in RASN late Monday and Monday
night.

&&

.MARINE...
Short Term...Low pressure will rapid strengthen tonight. Winds
will increase...but it is a tricky forecast as low pressure is
going to hug the coast. Near the center of the low winds may be
light enough that we do not see gale force gusts tonight. Opted
not to issue a gale warning for tonight and rather in the much
higher confidence winds Fri night into Sat. A few gusts outside
the bays to around 35kt are possible late tonight however. We
will see a lull in winds during the day Fri before they ramp up
again after midnight.

Long Term...Gales likely given strong northwesterly gradient on
Saturday...with winds and waves subsiding Saturday night. The
next threat of SCA conditions will arrive Monday and potentially
Tuesday with the passage of a strong cold front.

&&

.HYDROLOGY...
Warming temperatures and upcoming rainfall may be sufficient
runoff to cause rises on rivers and streams. At this time QPF
looks to be less than an inch...but ice break up may lead to
jams and possible flooding especially over parts of western ME.

&&

.TIDES/COASTAL FLOODING...
Winds and seas begin to build right around the time of high tide
tonight. However, the vast majority of increased storm surge of
around a foot will occur around or shortly before the time of
the midday high tide on Friday. With high astronomical tides
already in place, minor coastal flooding is possible from
Portland and points south during this tidal cycle. Most likely
we remain below 13 ft at Portland, so a coastal flood advisory
has been issued from there south. Some splash over or erosion
may occur northward to Penobscot Bay and a coastal flood
statement has been issued.

00Z wave models suggest long period waves arrive Friday night
into Saturday. Therefore, with high astronomical tides still in
place, there is the possibility for beach erosion and splash-
over to continue for subsequent tides. This additional splash-
over has been indicated in wave run-up output.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Advisory from 11 AM to 3 PM EDT Friday for
     MEZ023-024.
NH...Coastal Flood Advisory from 11 AM to 3 PM EDT Friday for
     NHZ014.
MARINE...Gale Watch from late Friday night through Saturday evening for
     ANZ151-153.
     Gale Warning from midnight Friday night to 8 PM EDT Saturday
     for ANZ150-152-154.

&&
Hazardous weather outlook, Mar 21, 1:27 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
227 PM EDT Thu Mar 21 2019

MEZ007>009-012>014-NHZ001>006-009-221830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-
227 PM EDT Thu Mar 21 2019

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, central New Hampshire and northern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Precipitation will begin as snow tonight in the mountains and
possibly the foothills with some light accumulations possible by
daybreak.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow will continue in the mountains Friday morning before
transitioning to rain. Accumulating snow is expected again Friday
night through Saturday morning, with several inches possible,
especially at the higher elevations.

Northwest winds are expected to increase on Saturday, with gusts of
up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>022-NHZ007-008-010>013-015-221830-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Sullivan-Merrimack-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
227 PM EDT Thu Mar 21 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather not is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of rain and snowmelt Friday into Friday night will
lead to some ice movement on rivers, which could lead to ice jam
flooding.

Northwest winds are expected to increase on Saturday, with gusts of
up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-NHZ014-221830-
Coastal York-Coastal Cumberland-Coastal Rockingham-
227 PM EDT Thu Mar 21 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM TO 3 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

The combination of rain and snowmelt Friday into Friday night will
lead to some ice movement on rivers, which could lead to ice jam
flooding.

Northwest winds are expected to increase on Saturday, with gusts of
up to 40 mph.

Some splash over is possible during the Friday night and Saturday
high tides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-221830-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
227 PM EDT Thu Mar 21 2019

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Some splash over and beach erosion is possible at the time of high
tide early Friday afternoon.

The combination of rain and snowmelt Friday into Friday night will
lead to some ice movement on rivers, which could lead to ice jam
flooding.

Northwest winds are expected to increase on Saturday, with gusts of
up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-221830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
227 PM EDT Thu Mar 21 2019

...GALE WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-221830-
Penobscot Bay-Casco Bay-
227 PM EDT Thu Mar 21 2019

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Oxford

When
March 21, 10:00 PM EST to March 23, 9:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow began late on the 21st but did not become heavy at times until early on the 22nd. With a warmer late season boundary layer a combination of dynamic, evaporational, and upslope cooling allowed precipitation to stay mostly snow in the mountains of western Maine. Lower elevations mixed with rain and sleet at times. Snowfall totals ranged from 6 to 12 inches in the higher elevations, with amounts closer to 3 to 5 inches in valleys.

Winter Storm, Northern Franklin

When
March 21, 10:00 PM EST to March 23, 9:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow began late on the 21st but did not become heavy at times until early on the 22nd. With a warmer late season boundary layer a combination of dynamic, evaporational, and upslope cooling allowed precipitation to stay mostly snow in the mountains of western Maine. Lower elevations mixed with rain and sleet at times. Snowfall totals ranged from 6 to 12 inches in the higher elevations, with amounts closer to 3 to 5 inches in valleys.

Winter Storm, Central Somerset

When
March 21, 10:00 PM EST to March 23, 9:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow began late on the 21st but did not become heavy at times until early on the 22nd. With a warmer late season boundary layer a combination of dynamic, evaporational, and upslope cooling allowed precipitation to stay mostly snow in the mountains of western Maine. Lower elevations mixed with rain and sleet at times. Snowfall totals ranged from 6 to 9 inches in the higher elevations, with amounts closer to 3 to 5 inches in valleys.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808625, 808626, 808627.